FDA Issues Safety Warning About Topamax and Birth Defects
In March 2011, the Food and Drug Administration issued a safety announcement concerning the migraine and seizure medication Topamax. According to the federal agency, studies have shown that pregnant women who’ve taken Topamax may be at a higher risk for their babies being born with certain birth defects such as a cleft palate or a cleft lip.
The data revealed that 1.4% of infants exposed to the drug during pregnancy were born with oral birth defects, compared to .38 to .55% of those exposed to other anti-seizure drugs. The data was based on studies by the North American Antiepileptic Drug (NAAED) Pregnancy Registry.
On April 14, 2011, Ortho McNeil Neurologics, the manufacturer of Topamax, issued a voluntary recall of two lots of Topamax, approximately 57,000 bottles of Topamax due to an unusual odor. The odor was thought to come from the wooden palates upon which the drug is transported and stored. The recall is not believed to have anything to do with the previous month’s FDA safety letter.
- Epidurals and Autism - October 30, 2020
- 1 in 20 Patients Harmed by Medical Errors, New Report Finds - August 1, 2019
- Errors in Electronic Health Records: A Growing Source forMedical Malpractice Claims - May 23, 2018